Apply Cautiously: Topical Steroids May Not Be the Salve We Need

It had been years of chasing specialists, tests, fad diets, alternative treatments, and a dizzying array of creams, lotions, and ointments. And in the process, I had inadvertently formed a heartbreaking relationship with my computer. Each click signaled a small prayer to feel normal again — until I hit double-digit search pages and any last hope turned into a wave of despair, the words on the screen blurred by my tears. During an appointment with the seventh new doctor I would see for my rapidly worsening eczema, my condition was diagnosed as “severe” and “incurable.” And the doctor’s only guidance: more prescription drugs to help manage my symptoms and the grim foresight that I was looking at for the rest of my life.

As I would soon find out, I was far from alone in my search for answers to my unexplainable condition.

What are topical steroids?

In the 1950’s, topical steroids revolutionized dermatological practices, quickly becoming the cornerstone treatment for difficult-to-treat dermatoses — from eczema and psoriasis to dermatitis and rashes. Today, topical steroids are available in a bewildering variety of preparations, formulations, and strengths to treat all sorts of skin conditions. They have become the first-line of treatment when the skin exhibits any kind of abnormality — whether identifiable or not — and also the fail-safe treatment if nothing else is working.

In fact, topical steroids are the most commonly prescribed medication in the outpatient dermatology setting and are also widely available over-the-counter. Steroids can be found in itch creams, nasal sprays, vaginal creams, and beauty products.

How do topical steroids work?

Topical steroids are applied directly to the body’s largest organ, the skin. It is believed that inflammatory skin conditions, like eczema, are caused by an overactive immune system in response to perceived triggers — such as stress or allergens. Topical steroids work to fight this inflammation by binding to the skin’s cells and inhibiting the production of various inflammation-causing chemicals that are normally released when the skin reacts to perceived threats. 

Topical steroids mimic hormones naturally produced by the body’s adrenal gland and work by suppressing skin inflammation rather than treating the cause of the inflammation. As such, topical steroids are not a cure, and should only be looked at as a management tool.

What are the dangers of topical steroids?

Topical steroids have become so commonplace in the dermatological setting that both doctors and patients alike are unaware of the potential (and very alarming) side effects. While there are many systemic and local side effects, the most troubling and often misdiagnosed is Red Skin Syndrome (RSS), also called Topical Steroid Addiction (TSA). RSS is an iatrogenic condition, which means it is caused inadvertently by medical treatment — in this case, by the use of topical steroids.

Until this point in my own health journey, I had questioned everything but the drugs my doctors prescribed me. As my eczema spread and my symptoms became unbearable, the potency of the topical steroids prescribed got stronger and the frequency of use increased — something I now know to be tell-tale signs of RSS.

In RSS, topical steroids work for a period of time before becoming less effective. The body develops a tolerance to the topical steroid therapy requiring increased application and/or a higher potency of the drug to achieve therapeutic benefit (AKA: the skin is addicted).

RSS is marked by a ‘rebound effect’ where symptoms that were either absent or controlled while using steroids now appear when the medication is reduced or discontinued. RSS is named for the burning hot, red skin that emerges when the now addicted epidermis is without its drug. Often, the reemergence of symptoms is worse than pretreatment symptoms, escalating and spreading to other areas of the body. This progression is frequently mistaken for “worsening” or “severe” eczema… as was the case with me.

The danger of misdiagnosing the rebound phenomenon of RSS as a worsening case of the original condition is grave. Doctors prescribe increasingly potent steroids for longer durations of time. At each use of a more potent drug, patients experience temporary relief until the RSS rebound happens again (each time with more fury), all while their body continues to absorb potentially toxic levels of synthetic hormones. 

But what makes RSS even more of an alarming condition is the process by which a patient heals from this condition, requiring the cessation of all steroid use. This is referred to as Topical Steroid Withdrawal (TSW). 

As if symptoms of RSS are not strenuous enough, withdrawal from topical steroids comes with its own collection of debilitating symptoms. In addition to burning red skin, sufferers may also experience bone-deep itch, constant flaking and shedding of their skin, uncontrollable weeping and oozing from their lesions, immense pain and discomfort, inability to sleep, hair loss, heightened levels of stress and anxiety, deep lows and depressive states, intense fatigue, and more. 

For me, it was a collection of the above, leaving me bound to my apartment as my anxiety reached an all time high and I grappled with the fear of how long these symptoms would persist. For the lucky its mere months and for others, withdrawal can take several years. Deciding to go through TSW comes at a hefty price and nothing about it is an easy choice.

It’s a growing underground epidemic.

Despite the readily-available research on the dangers of topical steroids — thousands of anecdotal stories popping up all over social media (#topicalsteroidwithdrawal, #redskinsyndrome, #thisisnoteczema), YouTube videos documenting the harrowing withdrawal process, at least one Facebook support group with over 10,000 members of sufferers and caregivers, and a 2019 documentary Preventable: Protecting Our Largest Organ (produced by a TSW warrior) — this condition is still underground. 

What makes RSS so troubling is the miseducation that often leads to its misdiagnosis. Despite exhibiting the well-documented symptoms of RSS, patients are patronized by their physicians as “steroid-phobic.” 

Parents of children with RSS have an even bigger hurdle. Not only faced with the heartbreaking reality of watching their child go through something as horrific as TSW, but also the potential of being threatened by unformed school teachers or doctors with a call to Child Protective Services for being negligent and abusive for not administering topical steroids to their child. (It is common knowledge in the TSW community that most who are herculeaning the withdrawal process are self-diagnosed and doing it without medical supervision.)

As a TSW warrior myself, I am happy to report that I have come out the other side. Today, I am 100% RSS and eczema free. But my fight to bring awareness to the community that helped me in my search for answers is far from over.

Marcia Paige Hamelin is a writer trying to make sense of this world and hopefully helping others along the way. A reiki master, meditation guide, yoga teacher, writer, photographer, and world traveler, Marcia delivers honestly from her own journey of self-discovery and hopes to empower others to find home in who they are. Her obsessions are silence until black coffee is had, being small at the edge of the ocean, and feeling her feelings. Connect with her at marciapaigehamelin.com or on Instagram at @marciapaigehamelin.

Comment